Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 19, 2018, 4:18 PM CDT for Swift County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 19, 2018, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
County Swift County, MN
The radar
The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314 WWUS83 KMPX 192118 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 418 PM CDT THU JUL 19 2018 MNZ048-055-192215- Pope-Swift- 418 PM CDT THU JUL 19 2018 ...A LINE OF SHOWERS AND THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT SOUTHWESTERN POPE AND EASTERN SWIFT COUNTIES... At 416 PM CDT, radar indicated showers and thunderstorms along a line extending from near Lake Hassel to near De Graff. The storms are nearly stationary. A funnel cloud was reported west of Benson. Funnel clouds from these showers and thunderstorms could briefly touch down as weak tornadoes. People in the effected area should remain inside a sturdy structure until the showers and thunderstorms pass. Locations impacted include... Benson, Murdock, Lake Hassel, De Graff and Swift Falls. This includes U.S. Highway 12 between mile markers 42 and 56. LAT...LON 4551 9567 4516 9561 4516 9536 4550 9540 TIME...MOT...LOC 2116Z 327DEG 2KT 4545 9557 4527 9555 $$ LS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:28 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 19, 3:28 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 328 PM CDT Thu Jul 19 2018 .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Jul 19 2018 At 2pm this afternoon, the surface low is currently located over the border of MN and SD and is gradually progressing east-southeastward. A band of showers and weak thunderstorms lifted through Minnesota this afternoon, providing about 0.5 to 2.0 inches of rain from West Central MN to South Central MN. Forcing from the warm front and upper trough initiated a few thunderstorms this afternoon in Southwestern and South Central MN. Due to lack of instability and effective shear, we did not see any organized supercells. However, a few funnel clouds developed due to ambient vorticity, low LCLs around 500 m, and 150 m2s2 0-1km SRH. The threat for funnel clouds has decreased with the low-level helicity and shear decreasing across South Central MN. Scattered weak thunderstorms may still be possible this afternoon, otherwise we expect shower activity to continue through today and overnight. The surface low is expected to reach the Iowa/Illinois border by 12Z Friday. Shower activity will thus progress eastward with Western MN expected to be mostly dry by Friday afternoon. A few thunderstorms may be possible in the cyclonic flow across Central MN through Western WI with near 500-1000 J/kg of MUCAPE due to daytime heating. Severe weather is not anticipated with the bulk of the forcing will be with and downstream of the surface low in Illinois. Temperatures will remain mild in the mid to upper 70s due to the northwest flow and extensive cloud cover. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Jul 19 2018 By Friday night, the low pressure system will be over the southern Great Lakes, with the western extent of cyclonic flow extending west across WI and MN. A few showers and possibly isolated thunder will linger into the evening hours, but dissipate as the night progresses. The low will essentially stall out across southwestern MI, keeping us in northwest flow and mostly cloudy to overcast skies for western WI and eastern MN. Much drier air will begin pushing into western MN from the Dakotas Saturday afternoon, and push across the area by Sunday morning. After a pleasant weather day on Sunday, the next feature to watch is a cold front expected to move through on Sunday. This front will be extending southward from a low pressure system in northern Manitoba, so we'll be very far removed from the low. There will be a chance for thunderstorms to develop along the front, but limited instability along the front will limit the potential for strong or widespread storms. The Manitoba low will translate eastward in the following days and bring a stronger cold front through our area on Wednesday. With a dry airmass in place, the chance for precipitation along this front looks limited. Cooler temperatures will follow for the end of next week as we remain in northwesterly flow behind the front. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1257 PM CDT Thu Jul 19 2018 MVFR and IFR ceilings continue across Southern and Central MN this afternoon. In addition, visibilities are reduced due to shower activity from West Central MN to Southeastern MN. There is also as an area of thunderstorms in Southwestern MN that is progressing eastward and will impact MKT after 19Z. Otherwise, scattered shower activity is expected this evening and overnight with ceilings becoming IFR with much low-level moisture in place. Ceiling heights will gradually rise Friday morning with a continued chance for scattered showers. KMSP... MVFR ceilings with scattered shower chances will continue this evening with IFR ceilings likely overnight into Friday. VFR ceilings will be likely again by Friday afternoon. However, there is a slight chance for thunderstorms late Friday afternoon. /OUTLOOK FOR KMSP/ Friday night...MVFR early, then VFR. North wind less than 10 kt. Saturday...VFR. North wind 10 kt. Saturday night...VFR. Northeast wind 5 kt or less. Sunday...VFR. Northeast wind around 5 kt becoming east. Sunday night...VFR. Variable wind less than 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...AMK LONG TERM...SPD AVIATION...AMK
Hazardous weather outlook, Jul 19, 3:00 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 300 PM CDT Thu Jul 19 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 202000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 300 PM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Locally heavy rainfall is possible into tonight, which could lead to localized flooding. The heaviest rainfall is expected to occur near and south of the Minnesota River valley. Scattered thunderstorms are likely this afternoon. There is a small chance for funnel clouds or a brief tornado in south central Minnesota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for scattered thunderstorms will continue through Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 19, 11:54 AM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 1154 AM CDT THU JUL 19 2018 MNZ074-191800- Brown- 1154 AM CDT THU JUL 19 2018 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... Brown... At 1153 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS over Cobden. LOCATIONS IMPACTED INCLUDE... Cobden. This includes U.S. Highway 14 between mile markers 77 and 86. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. LAT...LON 4419 9496 4428 9496 4430 9476 4420 9477 TIME...MOT...LOC 1653Z 180DEG 0KT 4424 9491 SPD
Special weather statement, Jul 19, 12:35 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT THU JUL 19 2018
MNZ074-082-091-191815-
Brown-Watonwan-Martin-
1235 PM CDT THU JUL 19 2018
...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ACROSS
MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...
At 1232 PM CDT, radar indicated thunderstorms were located along a
line extending from Comfrey to near Dunnell. Movement was east at
15 to 20 mph.
Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Hanska, Comfrey, Ceylon and Lewisville.
This includes Interstate 90 between mile markers 83 and 112.
Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes.
LAT...LON 4350 9479 4378 9486 4411 9486 4411 9494
4419 9496 4419 9437 4385 9436 4384 9426
4380 9424 4350 9425
TIME...MOT...LOC 1732Z 260DEG 17KT 4413 9490 4352 9475
JRBLocal storm report, Jul 19, 12:59 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1259 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FUNNEL CLOUD 4 ENE SANBORN 44.24N 95.06W
07/19/2018 BROWN MN PUBLIC
PHOTO OF FUNNEL CLOUD VIA TWITTER ON HIGHWAY
14 BETWEEN SANBORN AND SPRINGFIELD.
&&
MKMSpecial weather statement, Jul 19, 1:16 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT THU JUL 19 2018
MNZ075-083-092-191915-
Blue Earth-Nicollet-Faribault-
116 PM CDT THU JUL 19 2018
...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS AND HEAVY
RAIN ACROSS FARIBAULT...BLUE EARTH AND SOUTHEASTERN NICOLLET
COUNTIES...
At 114 PM CDT, radar indicated thunderstorms were located along a
line extending from Searles to near East Chain. Movement was east at
20 to 25 mph.
Locations impacted include...
Mankato, North Mankato, Blue Earth, Lake Crystal, Eagle Lake, Wells,
Mapleton, Winnebago, Madison Lake, St. Clair, Minnesota Lake and
Elmore.
This includes the following highways...
Interstate 90 between mile markers 113 and 142.
U.S. Highway 14 between mile markers 123 and 143.
U.S. Highway 169 between mile markers 1 and 58.
A few funnel clouds have been reported with these showers and
thunderstorms. Funnel clouds from these showers and thunderstorms
could briefly touch down as very weak tornadoes.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4350 9425 4384 9425 4385 9436 4422 9437
4424 9401 4423 9377 4385 9377 4385 9365
4350 9365
TIME...MOT...LOC 1814Z 252DEG 20KT 4424 9446 4350 9435
JRBLocal storm report, Jul 19, 3:28 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TORNADO 2 WNW CEYLON 43.54N 94.67W
07/19/2018 MARTIN MN LAW ENFORCEMENT
VIDEO ON TWITTER. TALKED TO SHERIFF'S DEPUTY
WHO WITNESSED TORNADO. TOUCHDOWN BETWEEN
SUSAN LAKE AND FISH LAKE. TORNADO ESTIMATED
TO BE 20 TO 40 FEET WIDE. TREES DOWN. TREES
ESTIMATED TO BE 15 TO 20 FEET IN HEIGHT.
TORNADO ESTIMATED TO BE ON THE GROUND FOR 11
MINUTES.
&&
CEOSpecial weather statement, Jul 19, 4:18 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 418 PM CDT THU JUL 19 2018 MNZ048-055-192215- Pope-Swift- 418 PM CDT THU JUL 19 2018 ...A LINE OF SHOWERS AND THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT SOUTHWESTERN POPE AND EASTERN SWIFT COUNTIES... At 416 PM CDT, radar indicated showers and thunderstorms along a line extending from near Lake Hassel to near De Graff. The storms are nearly stationary. A funnel cloud was reported west of Benson. Funnel clouds from these showers and thunderstorms could briefly touch down as weak tornadoes. People in the effected area should remain inside a sturdy structure until the showers and thunderstorms pass. Locations impacted include... Benson, Murdock, Lake Hassel, De Graff and Swift Falls. This includes U.S. Highway 12 between mile markers 42 and 56. LAT...LON 4551 9567 4516 9561 4516 9536 4550 9540 TIME...MOT...LOC 2116Z 327DEG 2KT 4545 9557 4527 9555 LS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:54 AM CDT | Special Weather Statement | MPX | Brown | 66 min |
| Jul 19, 12:35 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 40 min |
| Jul 19, 1:16 PM CDT | Special Weather Statement | MPX | Blue Earth, Faribault | 59 min |
| Jul 19, 4:27 PM CDT | Special Weather Statement | MPX | Martin | 33 min |
| Jul 19, 6:24 PM CDT | Special Weather Statement | MPX | Nicollet | 66 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.